Advertisement

EVALI IN THE ERA OF COVID-19

      TOPIC: Signs and Symptoms of Chest Diseases
      TYPE: Medical Student/Resident Case Reports
      INTRODUCTION: E-cigarette or Vaping Product Associated Lung Injury (EVALI) refers to a form of acute lung injury that occurs as the result of e-cigarette or vaping product use. The majority of cases involve use of products containing tetrahydrocannabinol (THC) or vitamin E acetate [1].
      CASE PRESENTATION: A 19-year-old male presented to the emergency department with four days of progressive shortness of breath, cough, and myalgia. He was febrile,100.8F, tachycardic 110-130/minute, and hypoxemic 88% on room air. He reported significant e-vaping history, including use of marijuana vape products. Two days prior to this presentation, he was evaluated for low grade fever and cough, and was tested for SARS-CoV-2 that was negative. Initial work up was remarkable for leukocytosis (WBC 18000) with neutrophilic predominance. CT chest showed diffuse scattered bilateral ground glass opacities. Repeat SARS-CoV-2, Respiratory Syncytial Virus and influenza PCR were negative. The history of vaping THC containing products raised the suspicion for EVALI. The patient's supplemental oxygen requirement increased rapidly from 6L nasal cannula to 40L and 90% High Flow Nasal Cannula (HFNC) overnight on hospital day one. Bronchoscopy was deferred due to tenuous respiratory status. On hospital day two he required transfer to the ICU and treatment with Bilevel Positive Airway Pressure (BPAP). Sputum cultures grew mixed respiratory flora and blood cultures were contaminated by staphylococcus epidermidis. Urine antigens for histoplasma, mycoplasma and legionella were negative as were tests for parainfluenza, pertussis, and HIV.Treatment was started with systemic glucocorticoids that were tapered throughout the admission. The patient did not require intubation, and his oxygen requirements declined during the admission. He was discharged with home oxygen.
      DISCUSSION: EVALI usually presents with symptoms similar to COVID-19 and other respiratory illnesses. It is considered a diagnosis of exclusion, so it is important to have high suspicion for EVALI if there is history of vaping and SARS-CoV-2 and other testing is negative. [2]
      CONCLUSIONS: Treatment with steroids is usually effective. It is crucial that patients with EVALI stop using vape products in the future.
      REFERENCE #1: Winnicka L, Shenoy MA. EVALI and the Pulmonary Toxicity of Electronic Cigarettes: A Review. J Gen Intern Med. 2020 Jul;35(7):2130-2135. doi: 10.1007/s11606-020-05813-2. Epub 2020 Apr 3. PMID: 32246394; PMCID: PMC7351931.
      REFERENCE #2: Callahan SJ, Harris D, Collingridge DS, Guidry DW, Dean NC, Lanspa MJ, Blagev DP. Diagnosing EVALI in the Time of COVID-19. Chest. 2020 Nov;158(5):2034-2037. doi: 10.1016/j.chest.2020.06.029. Epub 2020 Jun 26. PMID: 32599069; PMCID: PMC7319621.
      DISCLOSURES: No relevant relationships by Hamna Ahmad, source=Web Response
      No relevant relationships by Ashraf Gohar, source=Web Response
      No relevant relationships by Rose Puthumana, source=Web Response